Tornadoes · United States · Nebraska · 2019
EF0 tornado, Perry to Stockville, Nebraska, May 17, 2019
From Perry to Stockville, this EF0 tornado ran 3.0 miles across Red Willow and Frontier counties on May 17, 2019, touching down at 6:10 PM CDT and reaching 100 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 17, 2019
- Touchdown
- 6:10 PM CDT (23:10 UTC)
- Lifted
- 6:14 PM CDT (23:14 UTC)
- On the ground
- 4 minutes
- Path length
- 3.0 miles (4.8 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Counties
- Red Willow and Frontier counties
- Touchdown point
- 40.345, -100.627
- Lift-off point
- 40.379, -100.627
- Record number
- 1905171710-01
The damage survey
48 damage points were recorded along this path by NWS GLD, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 122 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Thunderstorms produce a tornado and 3 inch hail.
A strong upper level trough of low pressure lifted across the central Rockies during the late afternoon of May 17th. As this feature approached a stalled out frontal boundary, which was anchored along the Kansas and Nebraska border, thunderstorms developed and quickly became severe as they lifted north. A lone supercell produced multiple tornadoes while moving northeast through Frontier County. Two farms sustained damage with the Johnson's farm sustaining damage to every building with the tornado rated an EF-3. As storms moved northeast large hail and damaging winds were reported.
Tornado reported north of McCook, NE. No damage was found by storm survey other than a few snapped branches off trees and minor debris from unknown sources/structures. Could not find a defined path but tornado continued into Frontier County, NE.
Tornado touched down in far northern Red Willow county and crossed into southern Frontier county. No damage was reported.
Brief touchdown in an open field. No damage reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
19 minutes of warning. NWS GLD issued a tornado warning for this county at 22:51 UTC, 19 minutes before the tornado touched down, in force until 23:19 UTC.
The county was under a tornado watch, issued at 20:00 UTC and running to 03:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 20:00 UTC | 03:00 UTC | Tornado Watch | GLD |
| 22:37 UTC | 23:00 UTC | Tornado Warning | GLD |
| 22:42 UTC | 23:20 UTC | Severe Thunderstorm Warning | GLD |
| 22:51 UTC | 23:19 UTC | Tornado Warning | GLD |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 19:56 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the tornado touched down at May 17, 3:30 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, May 17, 3:30 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion National Weather Service Goodland KS 230 PM MDT Fri May 17 2019 .MESOSCALE DISCUSSION... Issued at 226 PM MDT Fri May 17 2019 Slightly backed winds to east of dryline leading to stronger convergence in this area than earlier in the day. Think these storms will have a high likelihood of becoming severe in the next hour. Area is on the gradient of instability, with values quickly climbing up to around 3000 j/kg and effective shear around 50 kts. Storms should become supercells and stay somewhat isolated, further enhancing the risk. && .SHORT TERM...(Through Tonight) Issued at 103 PM MDT Fri May 17 2019 Overview: A lee cyclone in eastern Colorado -- associated with strengthening SW flow aloft on the eastern periphery of an upper level low progressing from NV into UT -- will track northeast into central Nebraska this afternoon and evening. Diffluent flow aloft, DPVA attendant small amplitude waves in SW flow aloft, and low-level convergence invof the aforementioned lee cyclone -- focused along a N-S oriented dryline along the CO/KS border and a WSW-ENE oriented stationary front extending from Washington/Yuma counties in Colorado to Dundy/Hitchcock counties in Nebraska -- will aid in the development of scattered convection across the Tri-State area this afternoon. Simulated reflectivity forecasts via the HRRR continue to indicate that isolated convection will develop along the dryline invof Goodland ~20Z and track northeast to McCook by ~23Z. HRRR simulated reflectivity forecasts suggest (albeit with less run-to-run continuity) that isolated convection may develop invof the intersection of the stationary front and dryline over central Yuma county ~21-22Z. At this time, the greatest potential for severe weather is expected along a SW-NE corridor from Sharon Springs/Goodland to Atwood/Oberlin/McCook between 20-02Z, with the most favorable environmental conditions in northeast portions of the GLD CWA where H85 dewpoints are ~16C and MLCAPE values will approach 3500 J/kg at peak heating. Steep mid-level lapse rates, strong instability, and 40-50 knots of effective deep layer shear suggest that established updrafts will quickly become robust supercells capable of producing very large hail (2-4") and damaging wind gusts up to 80 mph. Convection is initially anticipated to be high-based with relatively little tornado potential, however, tornado potential will increase with north/east extent from Goodland -- where rich low-level moisture is less likely to decrease mix-out in association with the eastward advancing dry-line -- particularly between 00-02Z as low-level shear increases in association with strengthening southerly flow /onset of the nocturnal LLJ/. .LONG TERM...(Saturday through Friday) Issued at 1240 PM MDT Fri May 17 2019 The closed low is expected to be situated over Rockies by tomorrow. As the low moves northeast, a weak ridge moves across the central Plains Sunday and Sunday night. Another trough associated with an upper level closed low begins to move back into the central U.S. Monday. As the low moves north, another low builds in behind over the west-central U.S. Tuesday. The GFS and ECMWF both have the closed low over the west-central U.S. stalling and weakening over that region as high pressure builds west from the southeastern U.S. through Friday. The GFS has the high pressure begin to weaken over the southeast U.S. Friday while the ECMWF does not show the high pressure weakening until next Saturday. A series of surface lows are expected to move across the Tri-State region throughout the extended forecast period. These lows will brings chances for rain and thunderstorms throughout much of the extended forecast period. Temperatures will warm through Thursday with a slight cooling Friday ranging from the 50s to low 80s. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1230 PM MDT Fri May 17 2019 Scattered thunderstorms will be possible at both terminals this afternoon and evening, primarily between 20-23Z at GLD and 21-02Z at MCK. Any thunderstorms that develop will pose an extreme hazard to aviation -- i.e. capable of producing 60-70 knot surface wind gusts and golfball to baseball size hail. Otherwise, VFR conditions are expected to prevail through the TAF period. Southerly winds are expected to strengthen to 25-35 knots this afternoon, with gusts as high as 40-45 knots possible late this afternoon and early this evening, primarily between 21-02Z. Winds will shift to the NW at 25-35 knots around 02-03Z at GLD and 03-04Z at MCK, as a lee cyclone tracks northeast from Colorado into central Nebraska. Winds will rapidly weaken and shift to the west late this evening (by midnight MDT), remaining westerly at 7-12 knots through sunrise Sat morning. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && MESOSCALE...JRM SHORT TERM...VINCENT LONG TERM...NEWMAN AVIATION...VINCENT
Hazardous weather outlook, May 17, 3:13 PM CDT, 2 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 213 PM MDT Fri May 17 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-182015- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 213 PM MDT Fri May 17 2019 /313 PM CDT Fri May 17 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Tornado Watch 172 is in effect until 9 pm this evening for the majority of the Tri-State area. Scattered thunderstorms are expected to develop along the dry line in vicinity of Highway 27 around 2 to 3 pm MDT. Storms will track northeast into southwest Nebraska late this afternoon and evening. Golfball to baseball size hail and damaging wind gusts up to 75 mph will be the main severe weather hazards. An isolated tornado will be possible after 6 pm MDT, primarily east of Highway 25 and north of Highway 24. Additionally, south to southwest winds will increase to 30 to 35 mph with gusts up to 50 mph this afternoon and early this evening. Blowing dust and reduced visibilities will be possible. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... Scattered thunderstorms may develop during the afternoon and evening hours this weekend and early next week. Isolated severe thunderstorms will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested through 9 pm MDT for Tornado Watch 172. Vincent
In the hours before
Local storm report, May 17, 5:51 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
451 PM MDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TORNADO 8 S CULBERTSON 40.12N 100.82W
05/17/2019 HITCHCOCK NE EMERGENCY MNGR
EMERGENCY MANAGEMENT REPORTED A POSSIBLE
TORNADO 8 MILES S OF CULBERTSON ON HWY 17
BETWEEN MILE MARKERS 10 AND 11.
&&
JRPLocal storm report, May 17, 5:52 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
452 PM MDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM HAIL 9 NNW LUDELL 39.97N 101.04W
05/17/2019 E1.75 INCH RAWLINS KS TRAINED SPOTTER
&&
MBLocal storm report, May 17, 5:55 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
455 PM MDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM TORNADO 7 SE MCDONALD 39.72N 101.28W
05/17/2019 RAWLINS KS TRAINED SPOTTER
CORRECTS PREVIOUS FUNNEL CLOUD REPORT FROM 7
SE MCDONALD. TRAINED SPOTTER REPORTED A
FUNNEL CLOUD ASSOCIATED WITH A SEVERE-WARNED
STORM 7 MILES SSW OF BEARDSLEY KS. MULTIPLE
SPOTTERS REPORTED A SPIN UP/ROTATION, BUT
THERE ARE CONFLICTING REPORTS ABOUT WHETHER
THIS WAS A BRIEF TORNADO OR NOT.
&&
JRPLocal storm report, May 17, 6:00 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
500 PM MDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 12 SSE TRENTON 40.01N 100.95W
05/17/2019 M0.88 INCH HITCHCOCK NE FIRE DEPT/RESCUE
FIRE DEPT REPORTED HAIL UP TO NICKEL SIZE
HAIL 1.5 MILES NORTH OF THE KS/NE STATE LINE
ON RD 368.
&&
JRPLocal storm report, May 17, 6:04 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
504 PM MDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM TORNADO 6 NW MCCOOK 40.27N 100.69W
05/17/2019 RED WILLOW NE TRAINED SPOTTER
TORNADO ON THE GROUND NORTHWEST OF MCCOOK.
&&
EVLocal storm report, May 17, 6:06 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
506 PM MDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TORNADO 6 NW MCCOOK 40.27N 100.70W
05/17/2019 RED WILLOW NE NWS EMPLOYEE
OFF DUTY NWS EMPLOYEE CONFIRMS TORNADO ON
THE GROUND NORTHWEST OF MCCOOK.
&&
EVThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
N. Platte/Lee Bi, NE (KLBF), 12:00Z
11.2 hours before the tornado, 85 km from the path. May 17, 2019.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -721 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1114 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 328 m²/s²
- 0-3 km storm-relative helicity
- 332 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 2.9 K/km
N. Platte/Lee Bi, NE (KLBF), 00:00Z
0.8 hours after it, 85 km from the path. May 18, 2019.
- Mixed-layer CAPE
- 1428 J/kg
- Mixed-layer CIN
- -18 J/kg
- Surface CAPE
- 1823 J/kg
- Mixed-layer LCL
- 1396 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 288 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 7.1
- 0-3 km lapse rate
- 7.3 K/km
The radar
The Goodland radar (KGLD), 144 km away, was scanning. The volume nearest the touchdown began at 23:07 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:34 UTC | HAIL 0.25 | 1 Sw Trenton | Hitchcock, NE | FIRE CHIEF IN TRENTON, NE REPORTED HAIL UP TO 3/8IN IN DIAMTER 1 MILE SW OF TRENTON AT 534 CDT. |
| 22:36 UTC | FUNNEL CLOUD | 3 Ssw Culbertson | Hitchcock, NE | 3 FUNNEL CLOUDS REPORTED BY TRAINED SPOTTER 3 MILES SSW. |
| 22:38 UTC | FUNNEL CLOUD | 7 Ese Trenton | Hitchcock, NE | PERSISTENT FUNNEL CLOUD NEAR TRENTON. |
| 22:40 UTC | HAIL 0.88 | 12 Sse Trenton | Hitchcock, NE | FIRE DEPT REPORTED HAIL UP TO NICKEL SIZE HAIL 1.5 MILES NORTH OF THE KS/NE STATE LINE ON RD 368. |
| 22:40 UTC | TORNADO | 8 S Culbertson | Hitchcock, NE | EMERGENCY MANAGEMENT REPORTED A POSSIBLE TORNADO 8 MILES S OF CULBERTSON ON HWY 17 BETWEEN MILE MARKERS 10 AND 11. |
| 22:44 UTC | TORNADO | 6 S Culbertson | Hitchcock, NE | MCCOOK PD REPORTED A TORNADO ABOUT 7 MILES WSW OF MCCOOK. |
| 22:55 UTC | TORNADO | 6 Ene Culbertson | Red Willow, NE | STORM CHASER REPORTED PIVOTS KNOCKED OVER, TREE DAMAGE, POWER LINES DOWN, AND MINOR DAMAGE TO FARM. |
| 22:59 UTC | HAIL 1 | 8 Nne Trenton | Hitchcock, NE | PEA TO QUARTER SIZE HAIL REPORTED FROM STORM CHASERS. |
| 23:00 UTC | HAIL 1.5 | 7 Nnw Mccook | Red Willow, NE | TRAINED SPOTTER REPORTED HAIL UP TO 1 TO 1.5 INCHES IN DIAMETER ALONG US HWY 83 NORTH OF MCCOOK, NE. TIME ESTIMATED VIA RADAR. |
| 23:00 UTC | TORNADO | 10 N Mccook | Red Willow, NE | PUBLIC REPORTED VIA FACEBOOK WITH A PICTURE A TORNADO ABOUT 10 MILES N OF MCCOOK, NE. |
| 23:00 UTC | TORNADO | 6 Nw Mccook | Red Willow, NE | OFF DUTY NWS EMPLOYEE CONFIRMS TORNADO ON THE GROUND NORTHWEST OF MCCOOK. |
| 23:00 UTC | TORNADO | 6 Wnw Mccook | Red Willow, NE | NWS EMPLOYEE REPORTED VIA TWITTER A TORNADO APPROXIMATELY 6 MILES EAST OF CULBERTSON, NE. IT WAS A WEAK ROPE TORNADO THAT DID NOT LAST LONG. REPORT INCLUDED SEVERAL PICTURES CONFIRMING THE TORNADO. |
| 23:00 UTC | TORNADO | 8 N Indianola | Red Willow, NE | PUBLIC REPORTED VIA FACEBOOK WITH A PICTURE A TORNADO APPROXIMATELY 8 MILES NORTH OF INDIANOLA, NE LOOKING WEST. |
| 23:01 UTC | TORNADO | 2 S Culbertson | Hitchcock, NE | MULTIPLE REPORTS FROM STORM CHASERS VIA TWITTER WITH PICTURE OF A TORNADO ROUGHLY 2 MILES SOUTH OF CULBERTSON, NE LOOKING WEST FROM HWY 17. |
| 23:01 UTC | TORNADO | 7 Ene Culbertson | Red Willow, NE | CORRECTS PREVIOUS REPORT STATING MULTIPLE REPORTS FROM STORM CHASERS VIA TWITTER WITH PICTURE OF A TORNADO ROUGHLY 2 MILES SOUTH OF CULBERTSON, NE LOOKING WEST FROM HWY 17. LOCATION OF TORNADO HAS BEEN ADJUSTED TO REFLEC |
| 23:02 UTC | TORNADO | 6 Nw Mccook | Red Willow, NE | TORNADO ON THE GROUND NORTHWEST OF MCCOOK. |
| 23:30 UTC | HAIL 1 | 13 Nw Hayes Center | Hayes, NE | |
| 23:32 UTC | TORNADO | 6 Sw Stockville | Frontier, NE | DELAYED REPORT. BRIEF TOUCHDOWN NO DAMAGE. PHOTO AND VIDEO CAPTURE TIME AND POSITION VERIFIED WITH RADAR LOCATION. |
| 23:43 UTC | HAIL 2.75 | Nnw Stockville | Frontier, NE | REPORT VIA MPING. TIME BASED ON RADAR. |
| 23:55 UTC | TORNADO | 3 Ne Stockville | Frontier, NE | DELAYED REPORT FROM MAY 17TH, REPORT VIA SOCIAL MEDIA WITH PICTURE. THEY WERE LOCATED AT 7 MILES EAST OF STOCKVILLE ON HWY 18 LOOKING WNW JUST NORTH OF STOCKVILLE, ESTIMATED 3 MILES NORTHEAST OF STOCKVILLE. |
| 23:56 UTC | TORNADO | Nw Stockville | Frontier, NE | DELAYED REPORT A TORNADO TOUCHED DOWN A HALF MILE NORTHWEST OF STOCKVILLE AT 2356Z AND MOVED NORTHEAST ACROSS HARVESTED FARM GROUND BEFORE DISSIPATING AT 2358Z. NO DAMAGE OCCURRED WITH THE TORNADO RATED AS AN EF-0 WITH W |
| 23:58 UTC | TORNADO | 5 Ne Stockville | Frontier, NE | BRIEF ROPE TORNADO ONE THE GROUND FOR A SHORT TIME |
| 00:09 UTC | TORNADO | 10 Ne Stockville | Frontier, NE | TORNADO ON THE GROUND VIA LIVE STREAM |
| 00:14 UTC | HAIL 2.5 | 1 Ne Moorefield | Lincoln, NE | DELAYED REPORT VIA SOCIAL MEDIA PICTURE |
| 00:18 UTC | TORNADO | 2 Ne Farnam | Dawson, NE | SPOTTER NETWORK REPORT OF LIKELY TORNADO DAMAGE. |
| 00:26 UTC | TORNADO | 2 Ne Farnam | Dawson, NE | BRIEF TORNADO TOUCHDOWN. JUST NORTHEAST OF FARNAM. EXACT LOCATION UNCERTAIN. |
| 00:35 UTC | TORNADO | 1 E Farnam | Dawson, NE | TORNADO DAMAGE REPORTED TREES AND POWERLINES DOWN. |
| 00:37 UTC | TORNADO | 1 Ne Farnam | Dawson, NE | TORNADO DAMAGE REPORTED TRESS AND POWER LINES DOWN IN THE ROAD, LAW ENFORCEMENT HAS ROAD BLOCKED EAST AND WEST BOUND. |
| 00:40 UTC | HAIL 2.5 | 1 E Farnam | Dawson, NE | CORRECTS PREVIOUS HAIL REPORT FROM 1 E FARNAM. HAIL OCCURRED W OF FARNAM. SEE LSR FROM NWS NORTH PLATTE. |
| 00:40 UTC | HAIL 2.5 | 1 E Farnam | Dawson, NE | DELAYED REPORT VIA SOCIAL MEDIA. HAIL WAS SLIGHTLY MELTED AT THE TIME OF THE REPORT. |
| 00:40 UTC | HAIL 2.5 | 8 Ene Moorefield | Lincoln, NE | LOCATION OF THE REPORT WAS LATITUDE 40.700 AND LONGITUDE -100.261 OR ABOUT 8 MILES EAST NORTHEAST OF MOOREFIELD. |
| 00:40 UTC | HAIL 2.5 | 8 Ene Moorefield | Lincoln, NE | STORM CHASER REPORTS TENNIS BALL SIZE HAIL AT LATITUDE 40.700 AND LONGITUDE -100.261 OR APPROXIMATELY 8 MILES EAST NORTHEAST OF MOOREFIELD. |
| 00:40 UTC | HAIL 2.5 | 8 Ene Moorefield | Lincoln, NE | |
| 00:41 UTC | HAIL 2.75 | Nnw Stockville | Frontier, NE | REPORT VIA MPING |
| 01:13 UTC | HAIL 2 | Farnam | Dawson, NE | PICTURE VIA SOCIAL MEDIA. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2019 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are
The other tornadoes of May 17, 2019
21 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 17 | 4:43 PM CDT | EF0 | Pecos, TX | 2.4 | 100 | |||
| May 17 | 5:40 PM CDT | Unrated | Hitchcock, NE | 0.3 | 75 | |||
| May 17 | 5:55 PM CDT | EF2 | Red Willow, NE | 6.0 | 350 | |||
| May 17 | 6:32 PM CDT | EF0 | Frontier, NE | 0.1 | 20 | |||
| May 17 | 6:45 PM CDT | EF0 | Frontier, NE | 0.1 | 50 | |||
| May 17 | 6:55 PM CDT | EF0 | Frontier, NE | 0.5 | 315 | $1,000 | ||
| May 17 | 6:58 PM CDT | EF2 | Frontier, NE | 0.6 | 178 | $12,000 | ||
| May 17 | 7:05 PM CDT | EF3 | Frontier, NE | 2.1 | 400 | $100,000 | ||
| May 17 | 7:12 PM CDT | EF0 | Frontier, NE | 0.3 | 40 | |||
| May 17 | 7:15 PM CDT | EF1 | Frontier, NE | 4.7 | 400 | $250,000 | ||
| May 17 | 7:32 PM CDT | Unrated | Beaver, OK to KS | 6.7 | 50 | |||
| May 17 | 7:54 PM CDT | EF1 | Dawson, NE | 9.8 | 600 | $900,000 | ||
| May 17 | 8:15 PM CDT | EF0 | Dawson, NE | 1.6 | 150 | |||
| May 17 | 8:30 PM CDT | EF1 | Custer, NE | 0.1 | 92 | $15,000 | ||
| May 17 | 8:36 PM CDT | EF0 | Meade, KS | 1.5 | 50 | |||
| May 17 | 8:37 PM CDT | EF3 | Meade, KS | 29.6 | 600 | $500,000 | ||
| May 17 | 8:46 PM CDT | EF0 | Clark, KS | 0.4 | 25 | |||
| May 17 | 9:30 PM CDT | EF2 | Ford, KS | 14.9 | 875 | |||
| May 17 | 10:19 PM CDT | EF2 | Edwards, KS | 10.9 | 565 | |||
| May 17 | 11:28 PM CDT | Unrated | Pawnee, KS | 0.8 | 50 | |||
| May 17 | 11:30 PM CDT | Unrated | Barton, KS | 0.2 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.